Alert archive / Ohio / Small Craft Advisories in 2018

Small Craft Advisory 79, NWS Cleveland, OH

December 21, 2018

NWS Cleveland, OH issued this small craft advisory at Dec 21, 2018, 3:48 AM EST. It took effect at Dec 21, 2018, 3:00 PM EST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 3:48 AM EST (08:48 UTC)
In effect from
Dec 21, 2018, 3:00 PM EST
Expired
Dec 22, 2018, 9:27 PM EST
In force
30 hr
Issued by
NWS Cleveland, OH

The text

As transmitted.

855 
WHUS71 KCLE 210848
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
348 AM EST Fri Dec 21 2018



LEZ147>149-211700-
/O.CAN.KCLE.SC.Y.0078.000000T0000Z-181221T1500Z/
/O.NEW.KCLE.SC.Y.0079.181221T2000Z-181223T0200Z/
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
348 AM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM EST SATURDAY...
...SMALL CRAFT ADVISORY IS CANCELLED THIS MORNING...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 3 PM this afternoon to
9 PM EST Saturday. The Small Craft Advisory has been cancelled for
this morning.

* WINDS...West-Northwest 20 to 25 knots this afternoon through 
  Saturday.

* WAVES...4 to 8 feet.

* A brief lull in wind and waves is expected this morning through
  midday, but as winds shift around to the northwest behind a cold
  front in the afternoon, small craft advisory conditions are
  expected to develop again. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$

LEZ144>146-211700-
/O.CAN.KCLE.SC.Y.0078.000000T0000Z-181223T0200Z/
/O.NEW.KCLE.SC.Y.0079.181221T2000Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
348 AM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 PM EST SATURDAY...

The National Weather Service in Cleveland has issued a Small
Craft Advisory, which is in effect from 3 PM this afternoon to
9 PM EST Saturday. 

* WINDS...West-Northwest 20 to 25 knots this afternoon through 
  Saturday.

* WAVES...4 to 8 feet.

* A brief lull in wind and waves is expected this morning through
  midday, but as winds shift around to the northwest behind a cold
  front in the afternoon, small craft advisory conditions are
  expected to develop again. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory is issued when waves of 4 feet or more are
expected or wind speeds reach 21 to 33 knots which may produce
hazardous conditions to small craft. Inexperienced mariners...
especially those operating smaller vessels...should stay in port
during these conditions.

&&

$$
7 follow-up statements
944 
WHUS71 KCLE 211605
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
1105 AM EST Fri Dec 21 2018

LEZ144>149-220015-
/O.CON.KCLE.SC.Y.0079.181221T2000Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
1105 AM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 PM EST SATURDAY...

* WINDS...West winds 10 to 15 knots increasing to 15 to 25 knots 
  with gusts up to 30 knots.

* WAVES...2 to 4 feet building to 3 to 6 feet this afternoon and 5
  to 8 feet tonight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller 
vessels...should stay in port during these conditions.

&&

$$
828 
WHUS71 KCLE 212012
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
312 PM EST Fri Dec 21 2018

LEZ144>149-220415-
/O.CON.KCLE.SC.Y.0079.000000T0000Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
312 PM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST
SATURDAY...

* WINDS...Northwest winds 10 to 20 knots increasing to 15 to 25 
  knots with gusts up to 30 knots.

* WAVES...3 to 5 feet building to 5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$
149 
WHUS71 KCLE 220231
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
931 PM EST Fri Dec 21 2018

LEZ144>149-221045-
/O.CON.KCLE.SC.Y.0079.000000T0000Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
931 PM EST Fri Dec 21 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST
SATURDAY...

* WINDS...Northwest 15 to 25 knots becoming west Saturday.

* WAVES...5 to 8 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$
814 
WHUS71 KCLE 220840
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
340 AM EST Sat Dec 22 2018

LEZ144>149-221645-
/O.CON.KCLE.SC.Y.0079.000000T0000Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
340 AM EST Sat Dec 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WINDS...West 15 to 20 knots with gusts up to 30 knots.
  Decreasing through the evening.

* WAVES...4 to 7 feet subsiding this evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$
414 
WHUS71 KCLE 221443
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
943 AM EST Sat Dec 22 2018


LEZ144>149-222245-
/O.CON.KCLE.SC.Y.0079.000000T0000Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
943 AM EST Sat Dec 22 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 PM EST THIS
EVENING...

* WINDS...West 10 to 20 knots with gusts up to 25 knots.

* WAVES...3 to 6 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$
484 
WHUS71 KCLE 222041
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
341 PM EST Sat Dec 22 2018


LEZ144-222145-
/O.CAN.KCLE.SC.Y.0079.000000T0000Z-181223T0200Z/
Lake Erie nearshore waters from The Islands to Vermilion OH-
341 PM EST Sat Dec 22 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Small
Craft Advisory.

Winds and waves have dropped below advisory criteria.

$$

LEZ145>149-230445-
/O.EXT.KCLE.SC.Y.0079.000000T0000Z-181223T0800Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
341 PM EST Sat Dec 22 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 3 AM EST SUNDAY...

* WINDS...West 15 to 25 knots decreasing to 10 to 20 knots after
  midnight.

* WAVES...4 to 6 feet subsiding to 2 to 4 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners... especially those operating smaller
vessels...should stay in port during these conditions.

&&

$$
483 
WHUS71 KCLE 230227
MWWCLE

URGENT - MARINE WEATHER MESSAGE
National Weather Service Cleveland OH
927 PM EST Sat Dec 22 2018

LEZ145>149-230330-
/O.CAN.KCLE.SC.Y.0079.000000T0000Z-181223T0800Z/
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-
the Lake OH-Lake Erie nearshore waters from Geneva-on-the-
Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
927 PM EST Sat Dec 22 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Cleveland has cancelled the Small
Craft Advisory.

Winds will be relaxing and backing to the southwest for the
remainder of the evening. Waves of 2 to 4 feet initially will
subside further overnight. Therefore the small craft advisory has
been cancelled.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Dec 21, 1:15 AM EST, 2 hours 33 minutes earlier.

Area forecast discussion, Dec 21, 1:15 AM EST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
115 AM EST Fri Dec 21 2018

.SYNOPSIS...
Low pressure over the upper Great Lakes will dissipate as it
drifts east to southern Ontario overnight. A stronger low will
move north from the Gulf Coast along the spine of the
Appalachians Friday. The low should reach Quebec Saturday.
Another weak low will move across the central Great Lakes on
Sunday. High pressure will move in from the south on Monday.

&&

.NEAR TERM /THROUGH TODAY/...
Dry slot moving northward across the eastern half of Ohio should
bring an end to the steady rain. Some drizzle will be possible
but thinking is that the rain will end for several hours across
the east through mid morning.

Previous Discussion...
Changes made with this mid evening update include emphasizing
the dry period Friday morning into the early afternoon. Earlier
forecast had PoPs diminishing to 40 percent, but lowered that
further and expanded that break/lull across more of the area.
There will be a definite let up in the rain, but concerned some
drizzle may be left behind across northeast OH/nw PA for a
time. Otherwise forecast and trends remain largely intact.
Original discussion...Deep moisture surging north through the TN
and lower OH Vly ahead of developing low pressure along the
Gulf Coast. The low will move north overnight and extend from
western NY to SC Friday morning and eventually reach Quebec on
Saturday. Will have categorical pops for rain overnight.
Rainfall will likely be moderate at times and heaviest east. QPF
should range from about a half inch west to .75 to 1.0 inches
east. Early Friday models show a dry slot moving into the east
with continued wrap around west. Will have likely pops west and
chance pops east through the morning, switching to likely east
and chance west in the afternoon. Also, during the afternoon
models show 850mb temps dropping below 0C from the west. Believe
most of the day precip will be rain although by late
afternoon/early evening snow should begin mixing in at least
west half. Friday night the low move to our northeast. Colder
air will continue to move in from the west changing leftover
precip to snow. Expecting precip to taper west but likely
persist east as lake moisture gets added to the equation.
Airmass however is not cold enough for true lake effect so not
expecting any significant accums. In general, for Friday night
will have less than an inch outside of the traditional lake
effect areas and closer to an inch or 2 in the snowbelt.

&&

.SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
Lingering snow showers in the east will gradually come to an
end late Saturday as high pressure tracks across the Upper Ohio
Valley. The ridge will shift off the East Coast late Sunday,
allowing a weak and moisture starved upper level short wave to
move across the forecast area. A light dusting could be possible
but but for now will just go with chance pops. Things clear out
late Monday as another area of high pressure builds into the
Upper Ohio Valley/Lower Great Lakes.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
A weak upper level short waves will move across the forecast
area on Christmas. Again weak and moisture starved so will just
continue with chance pops. After that a gradual warming trend
into the end of the week. By Thursday expect highs in the mid to
upper 40s. Next system is due in Thursday night into Friday.
All precip should fall as rain. Trimmed pops back to chance as
too far out to feel comfortable going with likely pops.

&&

.AVIATION /06Z Friday THROUGH Tuesday/...
IFR or lower conditions will be common through the night as
rain gradually decreases in coverage from south to north through
sunrise. We will then await the arrival of a cold front that
should sweep across the region this afternoon. A reinforcing
surge of cold air arrives after dark with any rain gradually
changing over to snow. Any accumulations will be across NE OH
into NW PA.

Northerly winds will be gusty through sunrise, especially
closer to the lakeshore. These northerly winds should then relax
a little bit this morning but may linger around 10 knots. As
winds shift tot eh northwest lat this afternoon into the
evening hours we may see gusts of 25 to 30 knots. Again the
strongest gusts will be near the lakeshore.

OUTLOOK...Non-VFR likely through Saturday lingering into Sunday
across NE OH/NW PA in snow showers.

&&

.MARINE...
Ended up hoisting a small craft advisory for east of the
Islands. Eastern portion only runs through morning with the
expectation of a lull in the winds as they shift around to the
northwest later in the day. This will bring a period of slightly
lower waves. Wind/waves pick back up again late in the
afternoon, so another (or an extension) will be needed. The
central nearshore never really lets up and have run it into
Saturday evening.

Previous discussion...East winds will turn to the NE and
increase to 10 to 20 knots this evening for a time as low
pressure tracks into the Ohio Valley. Will go with 2 to 4 foot
waves in the nearshore and 3 to 5 foot waves in the open water.
A small craft advisory will be needed tomorrow as NW winds
increase to 15 to 25 knots as a low tracks east of Lake Erie.
Winds gradually diminish from the west late Saturday as high
pressure builds into the Upper Ohio Valley. Another small craft
advisory may be needed early Monday as another system tracks
across the Lower Great Lakes.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 AM EST this morning for
     LEZ147>149.
     Small Craft Advisory until 9 PM EST Saturday for LEZ144>146.

&&

SYNOPSIS...TK
NEAR TERM...TK/Mullen
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...Mullen
MARINE...DJB/Oudeman
Hazardous weather outlook, Dec 20, 4:01 AM EST, 23 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
401 AM EST Thu Dec 20 2018

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-210915-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
401 AM EST Thu Dec 20 2018

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 9:52 PM ESTSmall Craft AdvisoryCLE6 hr
Dec 21, 7:49 AM ESTRiver Flood WarningCLEHolmes, Wayne36 hr

Nearby

Small Craft Advisories in Ohio, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.